Alert archive / Pennsylvania / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Binghamton, NY

July 25, 2018Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jul 25, 2018, 7:22 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2018, 7:22 PM EDT (23:22 UTC)
Expired
Jul 25, 2018, 10:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 113 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:00 PM EDTFLASH FLOODWilkes-Barre, PAMILL CREEK FLOODING A ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

508 
WGUS51 KBGM 252322
FFWBGM
PAC069-079-260215-
/O.NEW.KBGM.FF.W.0016.180725T2322Z-180726T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
722 PM EDT WED JUL 25 2018

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Lackawanna County in northeastern Pennsylvania...
  Central Luzerne County in northeastern Pennsylvania...

* Until 1015 PM EDT.
  
* At 720 PM EDT, Doppler radar indicated heavy rain developing 
  across the warned area including the Greater Scranton Wilkes barre 
  area. Significant life-threatening urban flooding is possible. 

* Some locations that will experience flash flooding include...
  Scranton, Wilkes-Barre, Hazleton, Dunmore, Kingston, Plains, Old
  Forge, Pittston, Archbald and Blakely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4095 7621 4100 7605 4142 7586 4144 7582
      4150 7578 4152 7578 4150 7546 4126 7544
      4122 7552 4122 7554 4112 7563 4113 7570
      4109 7577 4105 7577 4101 7574 4090 7603

$$

DJN
1 follow-up statement
741 
WGUS71 KBGM 260130
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
930 PM EDT WED JUL 25 2018

PAC069-079-260215-
/O.CON.KBGM.FF.W.0016.000000T0000Z-180726T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lackawanna PA-Luzerne PA-
930 PM EDT WED JUL 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
LACKAWANNA AND CENTRAL LUZERNE COUNTIES...

At 927 PM EDT, Doppler radar indicated moderate to heavy rain across 
the warned area. Up to two inches of rain has already fallen. Expect 
the rain to taper down in intensity by around 10 pm or so. There 
have been reports of roads flooded in parts of Luzerne County and in 
Scott Township in Lackawanna County. Mill Creek in Wilkes-barre was 
flooding at least one road. Solomon's Creek was still within its 
banks and was being monitored closely by local officials. 

Some locations that will continue to experience flooding include...
Scranton, Wilkes-Barre, Hazleton, Dunmore, Kingston, Plains, Old
Forge, Pittston, Archbald and Blakely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4095 7621 4100 7605 4142 7586 4144 7582
      4150 7578 4152 7578 4150 7546 4126 7544
      4122 7552 4122 7554 4112 7563 4113 7570
      4109 7577 4105 7577 4101 7574 4090 7603

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 6:37 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 25, 6:37 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
637 PM EDT Wed Jul 25 2018

.SYNOPSIS...
Persistent showers with heavy downpours, and isolated
thunderstorms will continue into tonight. After a quieter
Thursday, another frontal system will bring storms to our region
for Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...

Main concerns in the near term remain focused on the showers
and storms moving through this evening with embedded heavy rain
producing potentially localized flooding issues...and also
rising streams and creeks producing minor river flooding.

A Flash Flood Watch remains in the effect for the southern tier
of NY into the Catskills and across ne PA until 2 am tonight.
The timing was extended later to account for the convection
expected to last a little longer than expected.

With the early evening update, the focus of showers and
thunderstorms has shifted to the Poconos northeast into the
Southern Catskills where training is occurring in a southwest
to northeast band. QPF amounts have been increased into the 2-4
inch range for most of these areas this evening. A squeeze play
is going on now with additional showers moving in from the
southeast into the Poconos and points northeast slowing the
overall eastward advance of the heavy rain. Flash flooding is
occurring in Luzerne county now. Also, thunderstorms have been
rather persistent in Chemung and Bradford counties yet again
but these should start to lift out in the next couple of hours.

Showers will taper off tonight from west to east...and as this
occurs...light/calm winds and saturated ground conditions will
combine with cooling temperatures at the surface to produce a
weak low level inversion and favorable conditions for low clouds
and fog.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
3 pm update...
The fog will lift and mix out by the mid morning hours Thursday
and leave mainly quiet weather conditions through the rest of
the day. There is an approaching upper trough/cold front to the
west that will help usher in more cloud cover into the Finger
Lakes region later in the day. The showers should intensify
over Lake Erie in the afternoon and evening...making their way
into the wrn NY Thur night...but dissipating with the loss of
day time heating through the overnight hours.

Temperatures on Thursday will be much warmer than recently with
highs topping out in the lower 80s...although humidity will be
much lower...dewpoints in the lower to mid 60s instead of the
lower 70s. Lows Thursday night will be mild...into the lower to
mid 60s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
2 PM update...

Minor changes were made to the long term forecast.

High amplitude flow continues through the period. A large upper
level trough will be over eastern third of the country to start
with. A cold front moves through on Friday providing some
forcing. Shear is around 40 kts. Instability will be low in the
west with a late morning fropa. NEPA and the Catskills will be
more unstable with an afternoon fropa. Cape may get to 1k with
highs in the low 80s. SPC has this area highlighted for slight
chance of severe. With lower PWATs and less chance of training
widespread flash flooding is not expected. Convection will exit
to the east mostly in the evening.

A few mainly afternoon showers are possible on Saturday
afternoon with a secondary cold front under the base of the
broad trough. Better chances in CNY. Surface high pressure
moves in Saturday night and lasts into Sunday. This weekend high
mid 70s to around 80 with lows mid 50s to lows 60s.

Monday to Tuesday, a strong short wave drops southeast into the
back side of the upper level trough in the Plains. This will
shift the deep flow back to the southwest pumping moisture back
into our area. This pattern is slow but faster than the current
one. A slow moving front will cross the area Wednesday. Showers
and thunderstorms are possible Monday to Wednesday. Some of the
rain will be heavy. Highs rise to around 80 with lows in the
60s.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Widespread showers with embedded thunderstorms will continue
this afternoon and evening with fuel alternate cigs and IFR/MVFR
vsbys within the heaviest rain showers/storms. Chance of
thunderstorms fairly isolated, so not including TS in TAFs due
to uncertainty in timing and placement.

May see some brief improvement this evening between 02-06Z from
KRME to KSYR to KITH...but conditions for all sites should drop
back down into MVFR/fuel alternate required range...and then
temporarily into the IFR range at KELM, KBGM and KAVP with low
clouds and fog through 12-14Z Thursday morning. Conditions
return to VFR after 14-15Z.

Winds will be south at 5 to 10 knots gusting 15 to 20 kt this
afternoon...veering to the sw and going light/calm around or
just after midnight. Then winds increase to around 5 to 10 kt
out of the w/nw late Thursday morning.

Outlook...

Thursday afternoon...Mainly VFR.

Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.

Saturday/Sunday...Mainly VFR.

Monday...Restrictions possible in showers and storms.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ038>040-043-
     044-047-048-072.
NY...Flash Flood Watch until 2 AM EDT Thursday for NYZ022>025-
     044>046-055>057-062.

&&

SYNOPSIS...BJT
NEAR TERM...BJT/MWG
SHORT TERM...BJT
LONG TERM...TAC
AVIATION...BJT/DJP
Hazardous weather outlook, Jul 25, 2:43 PM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
243 PM EDT Wed Jul 25 2018

NYZ022>025-044>046-055-056-261845-
Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga-
Broome-
243 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-036-037-261845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison-
Southern Oneida-
243 PM EDT Wed Jul 25 2018

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This Afternoon and Tonight.

Showers and isolated thunderstorms overnight may produce locally
heavy downpours, leading to isolated areas of minor flooding of poor
drainage urban areas and low lying locations.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms could become severe. Be sure to check
back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ057-062-PAZ038>040-043-044-047-048-072-261845-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
243 PM EDT Wed Jul 25 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The potential exists for strong thunderstorms to develop across the
region on Friday. A few storms will likely become severe. Be sure to
check back for the latest weather forecast updates.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 25, 3:40 PM EDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     FLOOD            LIVERPOOL               43.11N  76.21W
07/25/2018                   ONONDAGA           NY   SOCIAL MEDIA

            ONONDAGA LAKE PARKWAY CLOSED DUE TO FLOODING FROM
            LIVERPOOL TO I-81.

&&

JML/CJH
Local storm report, Jul 25, 5:41 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
541 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     FLASH FLOOD      WELLSBURG               42.01N  76.73W
07/25/2018                   CHEMUNG            NY   911 CALL CENTER

            PART OF FRONT STREET AND SEVERAL OTHER ROADS FLOODED
            OUT.

&&

JML
Local storm report, Jul 25, 6:27 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
627 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      WAVERLY                 42.01N  76.54W
07/25/2018                   TIOGA              NY   SOCIAL MEDIA

            ROUTE 34 FLOODED NORTH OF WAVERLY.

&&

JML
Local storm report, Jul 25, 7:17 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      WAVERLY                 42.01N  76.54W
07/25/2018                   TIOGA              NY   EMERGENCY MNGR

            AT LEAST 10 HOMES IMPACTED AND EVACUATED DUE TO
            FLOODING ON TALMADGE HILL ROAD NORTH OF WAVERLY.

&&

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:00 AM EDTFlash Flood WarningBGMBradford4 hr
Jul 25, 4:14 AM EDTAreal Flood WarningBGMBradford2 hr
Jul 25, 4:58 AM EDTAreal Flood AdvisoryBGMLuzerne2 hr
Jul 25, 5:02 AM EDTRiver Flood WarningBGMBradford15 hr
Jul 25, 5:32 AM EDTFlash Flood WarningBGMLuzerne3 hr
Jul 25, 11:52 AM EDTAreal Flood AdvisoryBGMBradford3 hr
Jul 25, 1:08 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Jul 25, 3:49 PM EDTAreal Flood AdvisoryBGMBradford4 hr
Jul 25, 3:57 PM EDTAreal Flood AdvisoryBGMLuzerne, Wyoming3 hr
Jul 25, 4:47 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 25, 5:18 PM EDTFlash Flood WarningBGMLuzerne5 hr
Jul 25, 5:49 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna3 hr
Jul 25, 6:34 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne3 hr
Jul 25, 6:37 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Jul 25, 7:07 PM EDTFlash Flood WarningBGMWayne4 hr
Jul 25, 7:46 PM EDTFlash Flood WarningBGMBradford3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.